Alert archive / Massachusetts / Flash Flood Warnings in 2023
Flash Flood Warning 29, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Jul 21, 2023, 3:02 PM EDT for Franklin County, Worcester County, Massachusetts. It was in force for 5 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2023, 3:02 PM EDT (19:02 UTC)
- Expired
- Jul 21, 2023, 7:54 PM EDT
- In force
- 5 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 126 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:10 PM EDT | FLASH FLOOD | Orange, MA | East Main St at Mechanic St flooded and impassable. |
| Jul 21, 3:10 PM EDT | FLASH FLOOD | Orange, MA | East Main St at Mechanic St flooded and impassable. |
| Jul 21, 3:10 PM EDT | FLASH FLOOD | Orange, MA | Orange PD reports Dexter Street has reportedly significant flooding over it. Relayed by amateur radio. |
| Jul 21, 3:10 PM EDT | FLASH FLOOD | Orange, MA | Orange PD reports Dexter Street has reportedly significant flooding over it. Relayed by amateur radio. |
| Jul 21, 7:15 PM EDT | FLASH FLOOD | 1 S Gill, MA | Flooding in several areas of town. |
| Jul 21, 7:45 PM EDT | FLASH FLOOD | 2 Sw Montague, MA | Flooding on river rd. relayed by amateur radio. |
| Jul 21, 7:45 PM EDT | FLASH FLOOD | 4 S Gill, MA | Route 2 closed from Adams Rd in Greenfield to the area around 71 French King Highway in Erving due to major flooding. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
052
WGUS51 KBOX 211902
FFWBOX
MAC011-027-212200-
/O.NEW.KBOX.FF.W.0029.230721T1902Z-230721T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
302 PM EDT Fri Jul 21 2023
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
Northwestern Worcester County in central Massachusetts...
Northeastern Franklin County in western Massachusetts...
* Until 600 PM EDT.
* At 302 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2.5 inches in
1 hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of urban areas, highways, streets and
underpasses as well as other poor drainage and low-
lying areas. Sharp rises on creeks and streams to over
bankfull is possible.
* Some locations that will experience flash flooding include...
Orange, Deerfield, Athol, Montague, Sunderland, Northfield,
Bernardston, Leverett, Erving, Shutesbury, Gill, Royalston, New
Salem, Wendell and Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4270 7219 4266 7217 4259 7219 4250 7230
4249 7241 4250 7253 4251 7259 4257 7253
4260 7251 4267 7251 4268 7250 4271 7243
4271 7232
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR
$$
Loconto3 follow-up statements
286
WGUS71 KBOX 212008
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
408 PM EDT Fri Jul 21 2023
MAC011-027-212200-
/O.CON.KBOX.FF.W.0029.000000T0000Z-230721T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MA-Worcester MA-
408 PM EDT Fri Jul 21 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING
FOR NORTHWESTERN WORCESTER AND NORTHEASTERN FRANKLIN COUNTIES...
At 408 PM EDT, the Orange fire dept reported flash flooding
occurring in Orange and across the warned area. Between 2 and 3.5
inches of rain have fallen. Excessive, torrential rains have eased
although moderate to heavy rains continue to fall. The expected
rainfall rate is 0.5 to 1 inch in 1 hour. Flash flooding is already
occurring and additional moderate to at times heavy rains may
exacerbate or trigger new areas of flooding.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Orange Fire Dept reported flooding on Dexter Street and
the intersection of East Main Street with Mechanic St.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Orange, Deerfield, Athol, Montague, Sunderland, Northfield,
Bernardston, Leverett, Erving, Shutesbury, Gill, Royalston, New
Salem, Wendell and Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4270 7219 4266 7217 4259 7219 4250 7230
4249 7241 4250 7253 4251 7259 4257 7253
4260 7251 4267 7251 4268 7250 4271 7243
4271 7232
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
Loconto992
WGUS51 KBOX 212156
FFWBOX
MAC011-027-220000-
/O.EXT.KBOX.FF.W.0029.000000T0000Z-230722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
556 PM EDT Fri Jul 21 2023
The National Weather Service in Norton has extended the
* Flash Flood Warning for...
Northwestern Worcester County in central Massachusetts...
Northeastern Franklin County in western Massachusetts...
* Until 800 PM EDT.
* At 556 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 3.5
inches of rain have fallen. The expected rainfall rate is 1 to 1.5
inches in 1 hour. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Orange Fire Dept reported flooding on Dexter Street
and the intersection of East Main Street with Mechanic
St.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Orange, Deerfield, Athol, Montague, Sunderland, Northfield,
Bernardston, Leverett, Erving, Shutesbury, Gill, Royalston, New
Salem, Wendell and Warwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4270 7219 4266 7217 4259 7219 4250 7230
4249 7241 4250 7253 4251 7259 4257 7253
4260 7251 4267 7251 4268 7250 4271 7243
4271 7232
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
AL099
WGUS71 KBOX 212354
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
754 PM EDT Fri Jul 21 2023
MAC011-027-220004-
/O.CAN.KBOX.FF.W.0029.000000T0000Z-230722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MA-Worcester MA-
754 PM EDT Fri Jul 21 2023
...FLASH FLOOD WARNING FOR NORTHWESTERN WORCESTER AND NORTHEASTERN
FRANKLIN COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
LAT...LON 4270 7219 4266 7217 4259 7219 4250 7230
4249 7241 4250 7253 4251 7259 4257 7253
4260 7251 4267 7251 4268 7250 4271 7243
4271 7232
$$
ALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:03 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 21, 2:03 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 203 PM EDT Fri Jul 21 2023 .SYNOPSIS... Showers and thunderstorms, especially across western portions of Massachusetts and Connecticut may have strong wind gusts and heavy rain. Drying trend begins late tonight into Saturday from west to east. Otherwise, mainly dry weather prevails. Gorgeous midsummer weather for Sunday with mostly sunny skies, low humidity and seasonably warm temperatures. Then a gradual increase in heat and humidity next week, with scattered showers and thunderstorms possible Tuesday and again late next week. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... 145 pm update...only minor tweaks to the foreacst. With coordination with SPC, a Severe T-Storm Watch has been raised for CT and Western MA (Worcester County westward). As indicated previously, not a clear cut severe weather day. Mid level lapse rates are rather poor, but we do have enough instability and bulk shear that could sustain a more robust convective cell. We will all know the answer by late this evening 1025 am update... made modest tweaks to the grids based on latest radar/satellite trends and the initial output from the newest hi-res CAMs. SPC has increased the threat level for severe weather to the Slight category across western portions of southern New England. Looks reasonable, and in typical New England style, nothing is clear cut for how things are going to unfold. Certainly, as previous shift indicated, good signals for instability, shear and even low level helicity. The latest CAMs are all similar in that they show a broken line of convection to develop but otherwise they are all over the place in timing and location. FV3 came in more agressive than NAM3km and the recent HRRR runs. Perhaps it's on to something given we already have convective development in western CT at this time. Also some suggestion we have one batch of convection early/mid afternoon, with a second line developing later in the afternoon and getting into western sections after 6pm. In any case, as is typical with convection, we are just going to have to roll with the punches and respond to whatever Mother Nature decides to give us. 7 AM update... Lots of low clouds and patchy fog across the region, except here in eastern MA, partial sunshine with mid/high WAA clouds approaching from the west. Warm frontal showers and thunderstorms occurring across NYC into southwest CT. This activity will weaken as low/mid level jet shears off to the northeast into upstate NY and VT. Warm front will stall this afternoon somewhere across eastern CT into central MA, with warm sector airmass westward across central-western MA/CT, with MUCAPE 1000-1500 j/kg, then lowering dramatically eastward into RI and eastern MA. Best deep layer shear (around 30 kt) and CAPE profiles overlap across eastern NY into western-central CT/MA. This is where storms are expected to be most numerous and intense based on HREF UH swaths. If stronger storms form vicinity of warm front, could be sufficient low level turning for an isolated tornado. SPC has a 2% TOR prob eastward into the CT River Valley of MA/CT. PWATs up to 1.5 inches combined with rivers and streams 7 day flows greater than 90th percentile will yield low risk of flash flooding. Storm potential for 1 inch per hourly rainfall rates and isolated storm totals of 1-3 inches across western-central MA/RI. Otherwise, typical summer day with highs in the upper 70s to lower 80s and dew pts 65-70. True warm sector airmass focused across CT into western-central MA. SSE winds becoming SSW in CT and western-central MA this afternoon with arrival of warm sector. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/... A cold front should slowly cross southern New England tonight, before moving offshore after daybreak Saturday morning. Weakening thunderstorms and scattered showers cross our region tonight, with showers lingering along the east coast Saturday morning. A marked drying trend from W to E during the late morning and afternoon hours. More sunshine should produce slightly higher max temperatures Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Key Points: * Not as warm and less humid Sat night * Pick of the weekend is Sunday with sunny and seasonably warm weather, but comfortable humidity * Chance of showers/t-storms next Tue and Fri. Otherwise mainly dry weather with a gradual increase in heat & humidity, with 90s possible late next week. Short wave trough over southeast Quebec deamplifies and lifts northeast away from the region. In its wake, NW flow aloft streaming across SNE with 850 mb ensemble temp anomalies slightly cooler than normal into MA/CT/RI. This combined with light winds, decreasing clouds and dew pts falling into the mid and upper 50s, low to mid 60s for the coastline, will result in a very comfortable Sat night for late July. Departing short wave over southeast Quebec yields rising heights across SNE, supporting dry weather & sunshine. Post frontal airmass with 850 mb temps at or slightly cooler than normal will yield very pleasant conditions, with seasonably warm temps (highs in the low to mid 80s), but accompanied by dew pts in the 50s, except low to mid 60s for the coastline as afternoon seabreezes advect higher dew pts onshore. Next week, western Atlantic subtropical ridge begins to retrograde towards the east coast. Rising heights across SNE should support another mainly dry weather Monday. A warm day with highs in the 80s but humidity tolerable, with dew pts in the upper 50s to lower 60s, except mid to upper 60s along the south coast. Mean trough over the Great Lakes/OH Valley and its attending moisture plume advects eastward into New England Tue, but with trough deamplifying, not expecting sufficient forcing for ascent to warrant widespread showers/thunderstorms. Should be more widely scattered. Hence, not a washout Tuesday with many hours of dry weather likely. Continued warm Tue but more humid, with dew pts creeping up to 65-70. Deamplifying mean trough moves offshore Wed, with rising heights into SNE Thu, supporting mainly dry weather. Ensembles have 591 heights over SNE by Thu, signaling warmer (85-90) and increasing humidity with developing SW flow. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z update. Confidence overall is moderate. Tricky forecast, as it always is with convection. As of just prior to 18z, scattered thunderstorms are forming across western CT and MA. They should progress eastward during the afternoon and into the evening, but questions about how well they maintain intensity. That has big ramifications for the forecast for BOS in particular. Have added in TEMPO groups for best guess on timing for TSRA at BAF, BDL and ORH. However as the storms move further east, they should be weakening, so only went with TEMPO SHRA for BOS, BED and PVD, though did include VCTS in the body of the TAF. There may be another weakening line of showers and t-storms, that are currently across central NY, coming into the area during the mid evening into overnight hours. Low confidence, so a lot of VCSH in the forecast. That second line of convection will actually mark the passage of a weak cold front. Winds will shift to SW/W after that passage during the overnight hours. Expect a mix of VFR and MVFR ceilings today, with IFR expected, especially along the east coast, Cape and Islands. Eventually we break out into VFR area wide starting Saturday morning. KBOS TAF...Moderate confidence in TAF. Expect additional TAF amendments to fine tune timing of TSRA later this afternoon. Some low ceilings over the adjacent waters are expected to move in this evening for MVFR, perhaps IFR conditions. KBDL TAF...Moderate confidence in TAF. Expect additional TAF amendments to fine tune timing of TSRA. Potenial for IFR conditions after 04z with fog forming in the CT River Valley. Low confidence, so not in the forecast at this time. Outlook /Saturday Night through Tuesday/... Saturday Night through Monday Night: VFR. Tuesday: VFR. Slight chance SHRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. High confidence overall. Lower confidence on coverage of fog across the waters. Rather tranquil boating conditions expected across the waters through Saturday. Areas of fog with visibility reduced less than 1 nm expected this morning across the eastern MA coastal waters, including those around the Cape and islands. After some improvement during the day today, should see a period this evening with reduced visibility once more. Visibility finally improves late tonight into Saturday as a cold front moves offshore, bringing drier air over the coastal waters. Outlook /Saturday Night through Tuesday/... Winds less than 25 kt. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/Nocera/Nash NEAR TERM...Nocera/Nash SHORT TERM...Belk LONG TERM...Nocera AVIATION...Nash MARINE...Belk/Nocera
Hazardous weather outlook, Jul 21, 4:19 AM EDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 419 AM EDT Fri Jul 21 2023 CTZ004-MAZ004>007-012>024-026-RIZ001>008-220830- Windham CT-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 419 AM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-220830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 419 AM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002-003-MAZ002-003-008>011-220830- Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- 419 AM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for northern Connecticut and western Massachusetts. .DAY ONE...Today and tonight. A few strong to severe thunderstorms are possible this afternoon and early evening. The main threats are damaging winds, flash flooding and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Local storm report, Jul 21, 2:39 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
239 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Flood 1 S Greenfield 42.58N 72.60W
07/21/2023 Franklin MA Law Enforcement
Significant street flooding on both lanes of
Deerfield St in Conway, just south of
Meridian St. Relayed by amateur radio.
&&
ALLocal storm report, Jul 21, 2:42 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
242 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM Flood 1 SW Conway 42.51N 72.69W
07/21/2023 Franklin MA Trained Spotter
Social media report of Elm St flooded over.
Relayed by amateur radio.
&&
ALLocal storm report, Jul 21, 2:50 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
250 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Flood 1 WSW Conway 42.51N 72.70W
07/21/2023 Franklin MA Law Enforcement
Conway PD reports the South River
overflowing its banks has flooded Route 116
and the road is starting to wash out.
Relayed by amateur radio.
&&
ALSpecial weather statement, Jul 21, 2:52 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
252 PM EDT Fri Jul 21 2023
CTZ002-003-211945-
Hartford CT-Tolland CT-
252 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of west central Tolland
and central Hartford Counties through 345 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainville, or over Farmington, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Enfield, Southington, Glastonbury, Newington, Vernon,
Windsor, Wethersfield, South Windsor, Farmington, Simsbury,
Bloomfield, Berlin, Rocky Hill and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Connecticut.
&&
LAT...LON 4161 7286 4171 7297 4200 7255 4174 7236
TIME...MOT...LOC 1852Z 242DEG 15KT 4170 7286
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPLocal storm report, Jul 21, 2:56 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
256 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Flood 1 WSW Conway 42.51N 72.70W
07/21/2023 Franklin MA Law Enforcement
Significant flooding of Upper Baptist Rd in
Conway and runoff from that flooding is
going into a residence. Relayed by amateur
radio.
&&
ALSpecial weather statement, Jul 21, 2:59 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
259 PM EDT Fri Jul 21 2023
MAZ002>004-010-212000-
Western Franklin MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
259 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northwestern
Worcester, northeastern Hampshire and northeastern Franklin Counties
through 400 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Erving, or 8 miles west of Orange, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Amherst, Greenfield, Orange, Deerfield, Gardner, Athol, Winchendon,
Montague, Templeton, Ashburnham, Hadley, Sunderland, Hatfield,
Northfield, Bernardston, Conway, Shelburne, Leverett, Erving and
Shutesbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western and central Massachusetts.
&&
LAT...LON 4272 7240 4271 7199 4264 7193 4237 7258
4258 7274 4273 7243
TIME...MOT...LOC 1859Z 238DEG 16KT 4258 7245
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:56 PM EDT | Special Weather Statement | BOX | Franklin | 64 min |
| Jul 21, 1:55 PM EDT | Special Weather Statement | BOX | Hampden | 65 min |
| Jul 21, 2:03 PM EDT | Flash Flood Warning | BOX | Franklin, Hampshire | 3 hr |
| Jul 21, 2:06 PM EDT | Special Weather Statement | BOX | Franklin | 54 min |
| Jul 21, 2:59 PM EDT | Special Weather Statement | BOX | Franklin | 61 min |
| Jul 21, 3:50 PM EDT | Special Weather Statement | BOX | Worcester | 55 min |
| Jul 21, 4:18 PM EDT | Special Weather Statement | BOX | Middlesex | 57 min |
| Jul 21, 4:24 PM EDT | Tornado Warning | BOX | Worcester | 17 min |
| Jul 21, 4:25 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 27 min |
| Jul 21, 4:47 PM EDT | Special Weather Statement | BOX | Middlesex | 58 min |
| Jul 21, 4:49 PM EDT | Flash Flood Warning | BOX | Middlesex, Worcester | 3 hr |
| Jul 21, 4:58 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 43 min |
| Jul 21, 5:01 PM EDT | Special Weather Statement | BOX | Worcester | 59 min |
| Jul 21, 5:07 PM EDT | Areal Flood Warning | BOX | Franklin, Hampshire | 57 min |
| Jul 21, 5:46 PM EDT | Special Weather Statement | BOX | Middlesex | 59 min |
| Jul 21, 6:04 PM EDT | Flash Flood Warning | BOX | Franklin, Hampshire | 2 hr |
| Jul 21, 6:16 PM EDT | Special Weather Statement | BOX | Franklin | 59 min |
| Jul 21, 6:22 PM EDT | Flash Flood Warning | BOX | Essex, Middlesex, Worcester | 3 hr |
| Jul 21, 6:32 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 39 min |
| Jul 21, 7:22 PM EDT | Special Weather Statement | BOX | Middlesex | 53 min |
| Jul 21, 7:54 PM EDT | Areal Flood Warning | BOX | Franklin, Worcester | 111 min |
Nearby
Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.